Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 1, NWS State College, PA

January 23, 2018Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this river flood warning at Jan 23, 2018, 10:45 AM EST for Lebanon County, Schuylkill County, Pennsylvania. It took effect at Jan 23, 2018, 12:00 PM EST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2018, 10:45 AM EST (15:45 UTC)
In effect from
Jan 23, 2018, 12:00 PM EST
Expired
Jan 24, 2018, 8:02 AM EST
In force
20 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Harper Tavern (HTVP1).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

849 
WGUS41 KCTP 231545
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1045 AM EST Tue Jan 23 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this afternoon.

&&

PAC075-107-240300-
/O.NEW.KCTP.FL.W.0001.180123T1700Z-180124T0300Z/
/HTVP1.1.ER.180123T1700Z.180123T1800Z.180123T2100Z.NO/
1045 AM EST Tue Jan 23 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek At Harper Tavern
* until this evening or until the warning is cancelled.
* At 11 AM Tuesday the stage was 7.8 feet and was rising quickly.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this afternoon 
  and crest between 9 and 10 feet early this afternoon. the river 
  will fall below flood stage late this afternoon.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
4 follow-up statements
156 
WGUS81 KCTP 231918
FLSCTP
Flood Statement 
National Weather Service State College PA
218 PM EST Tue Jan 23 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-240718-
/O.EXT.KCTP.FL.W.0001.000000T0000Z-180124T1300Z/
/HTVP1.1.ER.180123T1658Z.180124T0000Z.180124T0700Z.NO/
218 PM EST Tue Jan 23 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 2 PM Tuesday the stage was 9.7 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will crest near 10.0 feet by this evening. The river will
  fall below flood stage after midnight tonight.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-240718-
/O.CON.KCTP.FL.W.0002.180124T0000Z-180124T1851Z/
/HERP1.1.ER.180124T0000Z.180124T0600Z.180124T1251Z.NO/
218 PM EST Tue Jan 23 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* from this evening to Wednesday afternoon...Or until the warning is 
  cancelled.
* At 2 PM Tuesday the stage was 6.2 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
  crest near 7.5 feet by after midnight tonight.the river will fall 
  below flood stage by tomorrow morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CR
022 
WGUS81 KCTP 240258
FLSCTP
Flood Statement 
National Weather Service State College PA
958 PM EST Tue Jan 23 2018

...The Flood Warning continues for the following creeks in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued Wednesday morning.

&&

PAC075-107-241300-
/O.CON.KCTP.FL.W.0001.000000T0000Z-180124T1300Z/
/HTVP1.1.ER.180123T1658Z.180124T0246Z.180124T0700Z.NO/
958 PM EST Tue Jan 23 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 10 PM Tuesday the stage was 10.9 feet and steady.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek should crest around 11 feet overnight and fall below 
  flood stage Wednesday morning.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-241457-
/O.CON.KCTP.FL.W.0002.000000T0000Z-180124T1851Z/
/HERP1.1.ER.180124T0310Z.180124T0600Z.180124T1251Z.NO/
958 PM EST Tue Jan 23 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 9 PM Tuesday the stage was 6.9 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage overnight and 
  should crest near 7.5 feet. The creek should fall below flood 
  stage Wednesday morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
775 
WGUS81 KCTP 240740
FLSCTP
Flood Statement 
National Weather Service State College PA
240 AM EST Wed Jan 24 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC075-107-241900-
/O.EXT.KCTP.FL.W.0001.000000T0000Z-180124T1900Z/
/HTVP1.1.ER.180123T1658Z.180124T0546Z.180124T1300Z.NO/
240 AM EST Wed Jan 24 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 2 AM Wednesday the stage was 10.9 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will fall below flood stage by Wednesday afternoon.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-241939-
/O.EXT.KCTP.FL.W.0002.000000T0000Z-180124T2100Z/
/HERP1.1.ER.180124T0437Z.180124T1200Z.180124T1500Z.NO/
240 AM EST Wed Jan 24 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 2 AM Wednesday the stage was 7.2 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek will crest near 7.2 feet early Wednesday morning before 
  falling below flood stage by Wednesday afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
MS
147 
WGUS81 KCTP 241302
FLSCTP
Flood Statement 
National Weather Service State College PA
802 AM EST Wed Jan 24 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC075-107-241332-
/O.CAN.KCTP.FL.W.0001.000000T0000Z-180124T1900Z/
/HTVP1.1.ER.180123T1658Z.180124T0546Z.180124T1214Z.NO/
802 AM EST Wed Jan 24 2018

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 8 AM Wednesday the stage was 8.6 feet and falling.
* The river fell below flood stage at 7 AM Wednesday.
* Flood stage is 9.0 feet.
* The river will continue falling to 3.0 feet by Friday morning.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-242100-
/O.CON.KCTP.FL.W.0002.000000T0000Z-180124T2100Z/
/HERP1.1.ER.180124T0437Z.180124T1245Z.180124T1500Z.NO/
802 AM EST Wed Jan 24 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 8 AM Wednesday the stage was 7.3 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this 
  morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jan 23, 7:51 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 7:51 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
751 AM EST Tue Jan 23 2018

.SYNOPSIS...
Expect a mild start today with periods of drenching rain this
morning. The weather will turn windy and colder later this
afternoon with scattered rain and snow showers over the
Alleghenies. The colder temperatures will continue through
midweek before another mild trend develops into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar trends have evolved pretty much as expected with the
heaviest rain along the I-81 corridor. Max 3-hr MRMS rainfall
estimates generally agree with gauge amounts in the 0.75-1.00"
range. Considering a flood advisory for poor drainage areas into
mid morning.

A strong closed low moving over IL/IN at 08Z will take on a
negative tilt as it crosses the lower Great Lakes into upstate
NY by 24/00Z. The trailing cold front will plow eastward across
the Keystone State early today with above average moisture/PW
available along and ahead of the boundary. Hires model blends are
showing a pretty strong signal for an organized but fast-moving
area of moderate to locally heavy rainfall to quickly drench
the southeast 1/2 to 1/3 of the CWA between 06 and 15z Tuesday.
This area appears to be blossoming now over northern VA. QPF
amounts are solidly in the 0.50 to 1.00 inch range with local
point amounts over 1 inch possible. The fast-moving cold front
will limit duration but brief/heavy rain rates may lead to
isolated runoff issues with gridded MARFC 1hr FFG as low as
0.50-1" in spots.

The afternoon period through tonight will turn windy and
progressively colder across Central Pennsylvania. Wind gusts of 25
to 35 mph from the west are expected with 40+ mph gusts in the
Laurel Highlands. Scattered rain showers will turn to snow
showers over the Alleghenies with a coating to 1" of snow likely
by Wednesday morning. 24hr temperature change of around 20F by
12Z Wed. will be quite noticeable with brisk winds making it
feel even colder.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Brisk and colder weather will last through midweek with snow
showers continuing over parts of the western Alleghenies. A
reinforcing shortwave may enhance snow showers Wednesday night
over the Laurels but overall additional accumulations should be
less than 1 inch through 12Z Thursday. Dry weather is expected
on Thursday as high pressure slides over PA. Daytime/high temps
will reach a weekly bottom during this period, averaging a few
to several degrees below normal for late January.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Uncertainty surrounding the timing and amplitude of the upper
trough moving from the Rockies through the Central and Eastern
U.S. continues to plague the long term forecast with
significant sensible weather implications by later in the
weekend. Followed WPC preference favoring blends toward a
slower, non-GFS solution. This would result in a stronger wave
of low pressure to develop over the Appalachians and bring the
potential for significant rain or mixed precipitation Sunday
into Monday. The greatest confidence is for the period to start
dry (Friday) with temps moderating to above average levels.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...

Showers are moving through central PA brining IFR and lower
conditions at MDT, LNS, IPT and BFD. The BFD and IPT reductions
are mainly due to low stratocu and vsbys due to the moisture and
fog. MDT and LNS are related due to the convection moving
through. Once these showers move through expect conditions to
improve. Expect improvements between 14Z to 16Z. There has been
some isolated thunder so continue to mention VCTS at MDT however
they are not expected to be on station at the airports. The
strongest convection currently is southeast of IPT and moving to
the northeast.  Any LLWS will fade after FROPA and then
mechanical mixing will make it very gusty today. The highest
gusts will be at JST.

Cold air will turn the lingering SHRA over the W in the aftn to
SHSN. SCT SHSN will then continue over the high terrain of the
west into Wednesday.

Outlook...

Wed...AM shsn possible w mtns.

Thu-Sat...No sig wx expected.

&&

.HYDROLOGY...
Flood watch remains in effect into the afternoon with lingering
concerns surrounding minor flood/ice jam potential along and
near the Susquehanna River between York Haven and Safe Harbor.
Rainfall totals of 0.50 to 1.00 inches are expected over the
next 3-6 hours /through mid morning/ followed by colder and dry
weather through midweek.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM EST this afternoon for PAZ065-066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Ceru/Tyburski
HYDROLOGY...
Hazardous weather outlook, Jan 23, 5:32 AM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
532 AM EST Tue Jan 23 2018

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-063-
064-241045-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-
532 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong wind gusts up to 40 mph may cause minor damage to trees and
power interruptions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-241045-
York-Lancaster-
532 AM EST Tue Jan 23 2018

...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Strong wind gusts up to 40 mph may cause minor damage to trees and
power interruptions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-241045-
Cambria-Somerset-
532 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong wind gusts up to 45 mph may cause minor damage to trees, power
interruptions and difficult driving for high profile vehicles.

A coating to an inch of snow accumulation is likely tonight into
Wednesday. Be prepared for slippery roads and travel delays.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional snow accumulation up to 1 inch is expected through
Wednesday night. Travel delays may continue into the Thursday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010-011-017-241045-
Potter-Elk-Cameron-Clearfield-
532 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong wind gusts up to 40 mph may cause minor damage to trees and
power interruptions.

A coating to an inch of snow accumulation is likely tonight into
Wednesday. Be prepared for slippery roads and travel delays.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional snow accumulation up to 1 inch is expected through
Wednesday night. Travel delays may continue into the Thursday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-241045-
Warren-McKean-
532 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong wind gusts up to 40 mph may cause minor damage to trees and
power interruptions.

1 to 2 inches of snow accumulation is likely tonight into Wednesday.
Be prepared for slippery roads and travel delays.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional snow accumulation up to 1 inch is expected through
Wednesday night. Travel delays may continue into the Thursday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jan 23, 9:42 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
942 AM EST TUE JAN 23 2018

PAZ065-066-231545-
York PA-Lancaster PA-
942 AM EST TUE JAN 23 2018

...SPECIAL WEATHER STATEMENT...

At 941 AM EST, Doppler radar indicated a strong thunderstorm over
Stewartstown, moving northeast at 45 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
New Holland, Willow Street, Millersville, Lancaster, Wakefield,
Brogue, Quarryville, Smithville, Churchtown, Strasburg, Holtwood,
Cross Roads, Sunnyburn, Shrewsbury, Glen Rock, Railroad,
Stewartstown, Shenks Ferry, Delta and Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3979 7675 4019 7595 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3981 7603 3973 7610 3974 7611 3972 7614
      3972 7669
TIME...MOT...LOC 1441Z 240DEG 49KT 3976 7660

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:34 AM ESTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more3 hr
Jan 23, 9:42 AM ESTSpecial Weather StatementCTPLancaster63 min
Jan 23, 10:38 AM ESTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
Jan 23, 2:17 PM ESTRiver Flood WarningCTPDauphin, Lebanon24 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.